Kansas, 2011

Hail in Kansas, March 22, 2011

March 22, 2011 · NWS GID · 3 events in 1 county or zone

This Tuesday afternoon featured the first strong to severe thunderstorms of 2011 across portions of North Central Kansas, with quarter to ping pong ball size hail reported in the Tipton and Beloit areas. The storms initially started out as an area of weaker showers across Northwest Kansas during the early afternoon, generally tied to an area of low to mid level frontogenesis behind a surface…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Tuesday afternoon featured the first strong to severe thunderstorms of 2011 across portions of North Central Kansas, with quarter to ping pong ball size hail reported in the Tipton and Beloit areas. The storms initially started out as an area of weaker showers across Northwest Kansas during the early afternoon, generally tied to an area of low to mid level frontogenesis behind a surface cold front well off to the east. As the showers drifted east into North Central Kansas, they gradually strengthened into a few thunderstorms. One of these eventually became severe, taking advantage of modest elevated instability between 500-1000 J/kg and very strong deep-layer wind shear of at least 60 knots. This storm first entered Rooks County around 4 PM with small hail around dime size reported near Palco. The hail size then increased as the storm made its way into Mitchell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 22, 2:53 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 22, 2:53 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
353 PM CDT TUE MAR 22 2011

.SHORT TERM...TONIGHT THROUGH 12Z THURSDAY. MAIN FORECAST CONCERN
WILL BE CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TEMPERATURES
THROUGH THE PERIOD.

ISOLATED THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA THIS
AFTERNOON. MOST OF THE THUNDERSTORMS HAVE BEEN ALONG THE FRONT AND
TO THE EAST OF THE FORECAST AREA THIS AFTERNOON. THERE HAS BEEN AN
ISOLATED THUNDERSTORM THAT HAS MOVED JUST TO THE NORTH OF THE KANSAS
STATE LINE THIS AFTERNOON. EXPECT A FEW SHOWERS OR AN ISOLATED
THUNDERSTORM. MOST LIKELY IT WILL JUST BE SPRINKLES ACROSS THE AREA.
THE SURFACE LOW AND COLD FRONT THAT HAVE BROUGHT THE SHOWERS AND
THUNDERSTORMS TO THE AREA HAS MOVED INTO EASTERN NEBRASKA AND THE
COLD FRONT IS THROUGH THE FORECAST AREA. THE SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA ARE IN THE COLD AIR AND
SHOULD DISSIPATE AS SOON AS THE SUN GOES DOWN THIS EVENING.

COLDER AIR MOVES INTO THE FORECAST AREA THIS EVENING BEHIND THE COLD
FRONT AND LINGERS ACROSS THE AREA THROUGH THE REMAINDER OF THE
PERIOD. THERE IS SOME MOISTURE THAT MOVES THROUGH THE AREA ON AND
OFF THROUGH TOMORROW WITH THE UPPER LOW STILL SPINNING A FEW WEAK
WAVES THROUGH THE AREA AND THERE WILL BE SOME CLOUDS. BY WEDNESDAY
NIGHT THERE WILL BE A WEAK UPPER LEVEL RIDGE MOVING TOWARDS THE AREA
AND WEAK SURFACE HIGH WITH SHOULD HELP TO DECREASE CLOUDS.
TEMPERATURES THROUGH THE PERIOD WILL BE A LITTLE BELOW NORMAL.

.LONG TERM...THURSDAY THROUGH TUESDAY.  PRIMARY FORECAST CONCERN LIES WITH
PRECIPITATION CHANCES AND COOLER TEMPERATURES.

THE LONG TERM PERIOD IS MARKED BY AN ACTIVE UPPER LEVEL PATTERN
ACROSS THE REGION WITH A COUPLE OF DISTURBANCES MOVING THROUGH.
CONDITIONS ARE QUIET TO START OFF THE PERIOD WITH MODELS IN PRETTY
GOOD AGREEMENT SHOWING SHORTWAVE RIDGING THROUGH THE PLAINS WITH A
LARGE LOW PRESSURE SYSTEM IMPACTING THE EASTERN THIRD OF THE CONUS
AND ANOTHER LOW PRESSURE/TROUGH SET UP ALONG THE WEST COAST.  THIS
WILL KEEP THE CWA DRY THROUGH THE DAYTIME HOURS...BUT IT DOSENT LAST
LONG AS PRECIPITATION CHANCE ARRIVE LATE THURSDAY NIGHT AND INTO
FRIDAY MORNING AS A UPPER LEVEL SHORTWAVE TROUGH CROSSES THE CENTRAL
AND NORTHERN PLAINS.  INCREASED POPS A BIT IN EASTERN AREAS...BUT
DIDNT MAKE BIG CHANGES WITH MODELS STILL SHOWING A LITTLE
UNCERTAINTY WITH MAINLY THE LOCATION OF THE BEST FORCING AND
RESULTING PRECIP.  AS THIS SYSTEM PUSHES EAST...LOOKS TO BRING
ANOTHER BRIEF BREAK IN ACTION FOR THE DAYTIME HOURS ON FRIDAY.  AS
FAR AS TEMPERATURES GO...WHILE A LITTLE COOLER THAN THE PAST FEW
DAYS...STILL NOT BAD WITH HIGHS RANGING FROM THE MID/UPPER 40S TO
MID/UPPER 50S. WITH LOW TEMPERATURES THURS NIGHT/FRI MORNING
REACHING NEAR THE FREEZING MARK...DID KEEP THE R/S MIX GOING IN THE
FORECAST.

FORECAST STILL LOOKS MESSY FOR THE UPCOMING WEEKEND...BUT CONFIDENCE
REMAINS LOW...WITH MODELS ACTUALLY IN LESS AGREEMENT THAN YESTERDAY
WITH THIS SYSTEM...WHICH IS ACTUALLY SHOWN MORE AS AN OPEN TROUGH
COMPARED TO YESTERDAY.  THE TIMING HASNT CHANGED A LOT...WITH THE
DAYTIME HOURS ON SATURDAY SEEING THE BETTER CHANCES OF
PRECIPITATION.  WITH COOLER AIR BEING DRUG SOUTH AS THE SYSTEM
PUSHES THROUGH...THE THREAT OF SOME SNOW REMAINS.   HIGHS SAT/SUN
LOOKING TO ONLY TOP OUT IN THE UPPER 30S TO MID 40S.

HAVE SOME LOW POPS GOING LATE SUNDAY NIGHT AND INTO MONDAY AS YET
ANOTHER PUSHES THROUGH THE PLAINS.  STILL PLENTY OF UNCERTAINTY WITH
THIS SYSTEM...BUT LATEST MODELS RUNS HAVE SHOW A MORE SOUTHWARD
TRACK.  POSSIBILITY OF BOTH RAIN AND SNOW REMAINS AS DO THE
COOLER/BELOW AVG TEMPERATURES.

&&

.PREV DISCUSSION... /ISSUED 1223 PM CDT TUE MAR 22 2011/

AVIATION...18Z TAF. THE SURFACE LOW HAS MOVED TO THE EAST OF THE
KGRI TERMINAL AREA AND WINDS WILL BE PRIMARILY FROM THE WEST THIS
AFTERNOON AS THE SURFACE LOW MOVES TO THE NORTHEAST. THERE MAY BE
SOME MVFR CEILINGS THIS AFTERNOON ON AND OFF...BUT MOST OF THE
CEILINGS SHOULD BE MVFR. THERE IS AN OFF CHANCE THERE COULD BE A
SPRINKLE...BUT NOT CONFIDENT ENOUGH TO PUT IT IN THE FORECAST. THE
CLOUDS WILL DECREASE TONIGHT BUT BY MORNING THERE WILL BE AN
INCREASE IN MOISTURE THAT WILL BRING SOME CLOUDS BACK TO THE AREA.
THEY SHOULD REMAIN VFR.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 22, 2:52 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
352 PM CDT TUE MAR 22 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
352 PM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE REMAINDER OF THE
AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ON WEDNESDAY STRONG NORTHWEST WINDS WILL GUST TO AROUND 40 MPH
THROUGH THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Mar 22, 2:27 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
327 PM CDT TUE MAR 22 2011

NEZ075-076-085-086-222100-
ADAMS NE-CLAY NE-NUCKOLLS NE-WEBSTER NE-
327 PM CDT TUE MAR 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NUCKOLLS...
NORTHEASTERN WEBSTER...SOUTHWESTERN CLAY AND SOUTHEASTERN ADAMS
COUNTIES UNTIL 400 PM CDT...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COWLES...OR 26 MILES SOUTH OF HASTINGS...
MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROSEMONT...
  LAWRENCE...
  DEWEESE...
  FAIRFIELD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4045 9810 4022 9795 4015 9851 4030 9855
TIME...MOT...LOC 2027Z 250DEG 40KT 4023 9843

JCB
Special weather statement, Mar 22, 2:47 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
347 PM CDT TUE MAR 22 2011

KSZ017-222115-
ROOKS KS-
347 PM CDT TUE MAR 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROOKS COUNTY UNTIL
415 PM CDT...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF PALCO...OR 21 MILES SOUTHEAST OF
HILL CITY...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ZURICH...
  PLAINVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3913 9961 3921 9960 3933 9938 3915 9920
      3912 9960
TIME...MOT...LOC 2047Z 249DEG 29KT 3914 9957

FAY
Special weather statement, Mar 22, 3:14 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
414 PM CDT TUE MAR 22 2011

KSZ017-018-222145-
OSBORNE KS-ROOKS KS-
414 PM CDT TUE MAR 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OSBORNE AND SOUTHERN
ROOKS COUNTIES UNTIL 445 PM CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLAINVILLE...OR 34 MILES EAST OF HILL
CITY...MOVING NORTHEAST AT 45 MPH....AND A SECOND STRONG
THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF PALCO.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3948 9893 3933 9876 3915 9922 3913 9958
      3927 9959
TIME...MOT...LOC 2113Z 240DEG 42KT 3926 9919

FAY
Local storm report, Mar 22, 3:32 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
432 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             PALCO                   39.25N 99.56W
03/22/2011  E0.50 INCH       ROOKS              KS   COUNTY OFFICIAL

&&

FAY
Local storm report, Mar 22, 3:36 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
436 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             2 N BLOOMINGTON         40.12N 99.04W
03/22/2011  E0.50 INCH       FRANKLIN           NE   PUBLIC

&&

REED
Local storm report, Mar 22, 3:38 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
438 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             1 N FRANKLIN            40.11N 98.95W
03/22/2011  E0.50 INCH       FRANKLIN           NE   PUBLIC

            GROUND WHITE, COVERED WITH HAIL

&&

REED

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Mitchell

When
March 22, 4:05 PM CST
Where
Mitchell County, Tipton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.330, -98.480

Hail, Mitchell

When
March 22, 4:07 PM CST
Where
Mitchell County, 2.98 mi NE of Tipton
Measured
1.25 in hail
Reported by
Public
Coordinates
39.360, -98.440

Hail, Mitchell

When
March 22, 4:23 PM CST to 4:30 PM CST
Where
Mitchell County, Beloit
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.470, -98.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288959, 288960, 288961.